Alert archive / North Dakota / Winter Storm Warnings in 2009
Winter Storm Warning 5, NWS Bismarck, ND
NWS Bismarck, ND issued this winter storm warning at Mar 9, 2009, 3:25 PM MDT for 9 counties in North Dakota. It took effect at Mar 9, 2009, 6:00 PM MDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2009, 3:25 PM MDT (21:25 UTC)
- In effect from
- Mar 9, 2009, 6:00 PM MDT
- Expired
- Mar 10, 2009, 3:18 PM MDT
- In force
- 21 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bowman County, ND, Burleigh County, ND, Emmons County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McIntosh County, ND
The radar
The Bismarck radar (KBIS), 45 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Mar 9, 2:48 PM MDT, 37 minutes earlier.
Area forecast discussion, Mar 9, 2:48 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 348 PM CDT MON MAR 9 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. MAIN FORECAST PROBLEM IN THE SHORT TERM WILL BE DEALING WITH THE STRONG BUT QUICK MOVING WINTER STORM TONIGHT THROUGH TUESDAY EVENING. MODELS HAVE BEEN PRETTY CONSISTENT THE LAST FEW RUNS ON PLACEMENT OF HEAVIEST SNOW. LATEST ECMWF DID SHIFT THINGS A BIT FARTHER NORTH...BUT OVERALL...THE SOUTHERN COUNTIES WILL DEFINITELY BE HIT THE HARDEST. CURRENTLY...PERSISTENT BAND OF MODERATE TO HEAVY SNOW OVER THE SOUTH CENTRAL IS FINALLY STARTING TO LIFT NORTH AND EAST. SHOULD BE OK TO CANCEL THE ADVISORY WITH ZONE ISSUANCE. CALLS TO PUBLIC INDICATE AROUND 3 INCHES OF SNOW IN THE HEAVIES BAND OF SNOW TODAY. THIS WILL ONLY ADD TO THE PROBLEMS LATE TONIGHT AND TUESDAY. TONIGHT...THE SPLIT UPPER TROUGH OVER THE WESTERN U.S. BEGINS TO PUSH ACROSS THE NORTHERN AND CENTRAL ROCKIES. ALTHOUGH WE DO NOT EXPECT THE MAJORITY OF PRECIPITATION IN THE WEST TO START UNTIL LATE THIS EVENING...BUT FOR CONTINUITY FROM PREVIOUS WATCH AND WITH NEIGHBORS...WILL BEGIN THE HAZARDS IN THE WEST AT 00Z. AND THEN STARTING AT 06Z OVER CENTRAL NORTH DAKOTA...AND FINALLY IN THE FAR EASTERN CWA AT 12Z. A COMBINATION OF FRONTOGENETICAL FORCING WITH STRONG SYNOPTIC SCALE FORCING LATE TONIGHT THROUGH TUESDAY. THE STRONGEST SYNOPTIC SCALE FORCING ON THE GFS IS A BIT FARTHER NORTH THAN YESTERDAY. THEY LINE UP BEST BY AROUND 00Z WEDNESDAY IN THE FAR EASTERN CWA. A COUPLE OF DIFFERENT TECHNIQUES WERE USED FOR SNOW TOTALS...BUT THEY YIELDED SIMILAR RESULTS. A STRAIGHT RATIO TECHNIQUE YIELDED SLIGHTLY HIGHER AMOUNTS IN THE SOUTHEAST CWA BUT LESSER AMOUNTS IN THE FAR SOUTHWEST THAN A 1000-700MB THICKNESS TECHNIQUE. WITH THE LATEST ECMWF COMING IN A BIT FARTHER NORTH...HAVE OPTED LIFT THE WARNING A BIT FARTHER NORTH THAN ORIGINALLY THINKING. OUR WARNING CRITERIA SNOW BASICALLY RUNS SOUTH OF A LINE FROM BOWMAN AND HETTINGER...NORTHEAST THROUGH BISMARCK...TO CARRINGTON. WITH POSSIBLY AS MUCH AS 3-4 INCHES DIFFERENCE BETWEEN NORTHERN AND SOUTHERN BURLEIGH COUNTY. WE WILL INCLUDE BURLEIGH AND MORTON COUNTIES IN THE WINTER STORM WARNING...ALTHOUGH NORTHERN PARTS OF THE COUNTIES MAY NOT SEE WARNING AMOUNTS. EVEN THOUGH...WE WILL BE EXTREMELY COLD...WITH SNOW AND BLOWING AND DRIFTING SNOW. THE WORST CONDITIONS IN THE SOUTH CENTRAL...SHOULD BE OCCURRING FROM EARLY MORNING THROUGH MIDDAY WHICH WOULD INCLUDE THE MORNING COMMUTE FOR THE BISMARCK MANDAN METRO AREA. IN THE EAST...WE DELAYED THE START TIME UNTIL 12Z TUESDAY...BUT WENT WITH A BLIZZARD WARNING...TO INCLUDE FOSTER..STUTSMAN... DICKEY AND LAMOURE COUNTIES. GEOSTROPHIC WINDS DURING THE AFTERNOON ARE AROUND 50 KNOTS OVER THE JAMES RIVER VALLEY. ALTHOUGH WINDS DO NOT LINK UP REAL NICE...WE SHOULD STILL SEE SOME 25 TO 35 MPH WINDS WITH GUSTS TO AROUND 40 MPH. MODELS HAVE ALL BEEN CONSISTENTLY HITTING THIS AREA THE HARDEST WITH QPF...SO WE DO EXPECT BLIZZARD CONDITIONS...ESPECIALLY IN OPEN AREAS TOMORROW AFTERNOON AND EVENING. WE BUFFERED THE WARNING WITH A WINTER WEATHER ADVISORY. SNOW AMOUNTS WILL TAPER OFF FROM NEAR WARNING CRITERIA SOUTH...TO MAYBE AN INCH NORTH. WITH GUSTY WINDS AND COLD TEMPERATURES...WINTER WEATHER ADVISORY FOR WIND CHILLS WITH SNOW AND BLOWING SNOW IS JUSTIFIED. IN THE FAR NORTHWEST...INCLUDING WILLISTON AND MINOT. WENT WITH A WIND CHILL ADVISORY. WIND CHILLS ARE ALREADY AROUND ADVISORY CRITERIA AND SHOULD CONTINUE THROUGH 00Z WEDNESDAY. WE WILL NEED TO EITHER EXTEND THE ADVISORY OR ISSUE A WIND CHILL WARNING...DEPENDING ON HOW LOW OUR TEMPERATURES DROP. CURRENTLY WE ARE FORECASTING WARNING CRITERIA ACROSS THE FAR NORTH TUESDAY NIGHT THROUGH WEDNESDAY MORNING...BUT WITH EVERYTHING ELSE GOING ON WE OPTED TO GO WITH THE ADVISORY NOW THROUGH TUESDAY AND THEN RE-EVALUATE THINGS TOMORROW. AFTER WEDNESDAY MORNING...THE REMAINDER OF THE SHORT TERM FORECAST WILL BE DRY WITH MODERATING TEMPERATURES. .LONG TERM...FRIDAY THROUGH MONDAY... AN UPPER LEVEL RIDGE BUILDING EAST INTO THE PLAINS SHOULD KEEP THINGS DRY FRIDAY AND SATURDAY ALONG WITH MILD TEMPERATURES CLOSE TO SEASONAL AVERAGES. LATEST RUNS OF THE GFS AND ECMWF THEN CONTINUE TO DEPICT THE RIDGE BREAKING DOWN LATER THIS COMING WEEKEND AS A LONG WAVE TROUGH MOVES ACROSS THE WESTERN CONUS AND INTO THE GREAT PLAINS. THIS FEATURE WILL BRING CHANCES FOR LIGHT SNOW ALONG WITH COLDER TEMPERATURES. BEYOND THIS WE CAN EXPECT ANOTHER NICE WARMING PERIOD INTO THE MIDDLE PORTIONS OF NEXT WEEK. && .AVIATION... A SIGNIFICANT WINTER STORM WILL CONTINUE TO IMPACT MUCH OF THE NORTHERN PLAINS REGION TONIGHT THROUGH MUCH OF TUESDAY. AREAS OF LIGHT TO MODERATE SNOW THIS AFTERNOON WILL CONTINUE TO PUSH OFF TO THE NORTHEAST INTO MINNESOTA AS THE FIRST ROUND OF SNOWFALL COMES TO AN END. EXPECT IMPROVING AVIATION CONDITIONS SOUTH CENTRAL AND SOUTHEAST (SPECIFICALLY JMS) BETWEEN NOW AND 01Z TONIGHT. HOWEVER...AS AN OPEN WAVE UPPER LEVEL TROUGH SWINGS INTO THE REGION TONIGHT...ANOTHER ROUND OF MODERATE TO HEAVY SNOW (THIS WILL BE HEAVIER THAN THE FIRST) WILL DEVELOP FROM FAR SOUTHWEST AND FAR SOUTH CENTRAL NORTH DAKOTA LATE THIS EVENING AND SPREAD EAST-NORTHEAST AFTER MIDNIGHT AND INTO TUESDAY MORNING. AREAS OF SNOW WILL DIMINISH SOUTHWEST BY LATE TUESDAY AFTERNOON...ACROSS CENTRAL PORTIONS OF THE STATE BY EARLY TUESDAY EVENING...AND EASTERN PORTIONS OF NORTH DAKOTA LATER TUESDAY NIGHT. MAINLY VFR FLIGHT CONDITIONS TODAY WILL FALL TO IFR AND BELOW IN SN AND BLSN DURING THIS EVENT AROUND/AFTER MIDNIGHT THROUGH TUESDAY MORNING/AFTERNOON. SEE SPECIFIC TAF FORECASTS FOR DETAILS. && .BIS WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6 PM MDT/ TUESDAY FOR NDZ005-012-013-019>023. WINTER WEATHER ADVISORY FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 7 PM CDT /6 PM MDT/ TUESDAY FOR NDZ018-031>033-040. WINTER STORM WARNING FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6 PM MDT/ TUESDAY FOR NDZ034>036-042-045>047-050. WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT TUESDAY FOR NDZ001>004-009>011-017. BLIZZARD WARNING FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY FOR NDZ025-037-048-051. WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY FOR NDZ041-043-044. && TWH/NH
Hazardous weather outlook, Mar 9, 3:25 AM MDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 425 AM CDT MON MAR 9 2009 NDZ018>023-025-031>037-040>048-050-051-100930- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 425 AM CDT MON MAR 9 2009 /325 AM MDT MON MAR 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE FIRST WAVE OF SNOWFALL ASSOCIATED WITH AN ONGOING WINTER STORM IS FORECAST TO INCREASE IN INTENSITY GRADUALLY THROUGH MONDAY MORNING OVER SOUTH CENTRAL NORTH DAKOTA. EXPECT THAT ANOTHER BAND WILL FORM AND SPREAD NORTHEASTWARD OUT OF NORTH CENTRAL SOUTH DAKOTA BY LATE MORNING...RESULTING IN ONE TO FOUR INCHES AND JUSTIFYING ISSUANCE OF THE WINTER WEATHER ADVISORY FOR MANY SOUTH CENTRAL NORTH DAKOTA COUNTIES. THE SECOND WAVE OF SAID STORM IS FORECAST TO PUSH INTO SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA DURING THE EARLY EVENING HOURS OF MONDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MODERATE TO HEAVY SNOW SHOULD EXPAND ACROSS THE SOUTHERN HALF OF THE STATE AFTER MIDNIGHT TUESDAY MORNING. STORM TOTAL ACCUMULATIONS OF 5 TO 10 INCHES ARE EXPECTED TO THE RIGHT OF A LINE FROM MEDORA TO WASHBURN AND INTO HARVEY BY LATE TUESDAY. GUSTY NORTH AND NORTHEAST WINDS ALONG WITH MODERATE TO HEAVY SNOW ACROSS SOUTH CENTRAL NORTH DAKOTA MAY CAUSE BLIZZARD CONDITIONS THERE. MAJOR TRAVEL DIFFICULTIES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT OBSERVED SNOW AMOUNTS TO LOCAL MEDIA OR THE NATIONAL WEATHER SERVICE. NDZ001>005-009>013-017-100930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE- 425 AM CDT MON MAR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIND CHILL TEMPERATURES ARE EXPECTED TO FALL AS LOW AS 25 BELOW ZERO IN EARLY MORNING HOURS...BUT SHOULD REBOUND AND REMAIN ABOVE WIND CHILL ADVISORY CRITERIA UNTIL SUNSET MONDAY EVENING. SNOW IS ALSO POSSIBLE...THOUGH AMOUNTS SHOULD BE MINIMAL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT TO MODERATE SNOW IS POSSIBLE...AND COLD TEMPERATURES AND 20 TO 30 MPH WINDS WITH GUSTS UP TO 40 MPH ARE FORECAST TO DROP WIND CHILL TEMPERATURES TO BETWEEN 30 BELOW AND 45 BELOW ZERO UNTIL TUESDAY AFTERNOON. FORECAST WIND CHILL TEMPERATURES THEN REMAIN LESS THAN 20 BELOW ZERO UNTIL WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SCHECK
In the hours before
Local storm report, Mar 9, 11:37 AM MDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1237 PM CDT MON MAR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 7 NW STREETER 46.73N 99.46W
03/09/2009 M3.0 INCH KIDDER ND CO-OP OBSERVER
COOPERATIVE OBSERVER REPORTED 3 INCHES OF SNOWFALL AND
STILL SNOWING.
&&
LLPLocal storm report, Mar 9, 12:53 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
153 PM CDT MON MAR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM SNOW HAZELTON 46.48N 100.28W
03/09/2009 M2.8 INCH EMMONS ND CO-OP OBSERVER
STILL SNOWING
&&
KBIRKLocal storm report, Mar 9, 1:04 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
204 PM CDT MON MAR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM SNOW LINTON 46.27N 100.23W
03/09/2009 E3.0 INCH EMMONS ND LAW ENFORCEMENT
COUNTY SHERIFF DEPARTMENT IN LINTON REPORTS AROUND THREE
INCHES OF SNOW. STILL SNOWING.
&&
NHEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 3:26 AM MDT | Blizzard Watch | BIS | Dickey, Foster, Kidder, LaMoure, Logan, McIntosh and 2 more | 12 hr |
| Mar 9, 3:26 AM MDT | Wind Chill Watch | BIS | Bottineau, Burke, Divide, McHenry, McKenzie, Mountrail and 4 more | 12 hr |
| Mar 9, 3:26 AM MDT | Winter Weather Advisory | BIS | Dickey, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more | 12 hr |
| Mar 9, 3:25 PM MDT | Blizzard Warning | BIS | Dickey, Foster, LaMoure, Stutsman | 33 hr |
| Mar 9, 3:25 PM MDT | Wind Chill Advisory | BIS | Bottineau, Burke, Divide, McKenzie, Mountrail, Renville and 1 more | 24 hr |
| Mar 9, 3:25 PM MDT | Winter Weather Advisory | BIS | Billings, Dunn, Golden Valley, McHenry, Mercer, Oliver and 6 more | 27 hr |
Nearby
Winter Storm Warnings in North Dakota, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.